California, 2008

Wildfire in California, July 1 to 31, 2008

July 1 to 31, 2008 · NWS MFR · 1 event in 1 county or zone

Lightning from a thunderstorm event on 06/21/08 ignited numerous fires across northern California. The Bear Wallow Complex consists of two fires: Anthony Milne and Caribou.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Lightning from a thunderstorm event on 06/21/08 ignited numerous fires across northern California. The Bear Wallow Complex consists of two fires: Anthony Milne and Caribou. They started this day around 4:00 PM, but no resources were directed to the fire until July. It was still burning at the end of July. As of 0430 PDT on 08/01/08, this fire was 10376 acres in size and 14% contained with an estimated containment date of 08/15/08. 4.1 million had been expended in fire fighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 30, 7:55 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 7:55 PM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 PM PDT MON JUN 30 2008

.DISCUSSION...IN SPITE OF SOUTHERLY FLOW FEEDING MOISTURE INTO THE
REGION THE SMOKE THAT THE SOUTHERLY FLOW IS INHIBITING SURFACE
HEATING AND CONVECTIVE DEVELOPMENT FROM THE CASCADES TO THE COAST.
THUNDERSTORMS ARE DIMINISHING ON THE FAR EAST SIDE AND WILL ONLY
UPDATE FIRE WEATHER PRODUCTS TO END THE RED FLAG WARNING ON THE EAST
SIDE. CURRENT FORECAST ON TRACK AND WILL NOT UPDATE THIS EVENING.

.PREVIOUS SHORT TERM...WATER VAPOR LOOP SHOWS A SHORT WAVE MOVING
ONSHORE VICINITY S.F. BAY AREA. BOTH THE GFS AND NAM MODELS MOVE
THIS FEATURE NORTHEAST THIS EVENING THEN WEAKEN IT LATE TONIGHT. AT
THIS TIME CONVECTION DEVELOPING WHERE EXPECTED...FROM NORTHEAST
MODOC COUNTY THEN NORTHWARD INTO LAKE COUNTY. MORE ISOLATED ACTIVITY
MAY STILL DEVELOP LATER THIS AFTERNOON AS FAR WEST AS THE CASCADES.
ACTIVITY EXPECTED TO DISSIPATE LATER THIS EVENING.

VERY LITTLE CHANGE IN THE PATTERN EXPECTED TUESDAY THROUGH WEDNESDAY
WITH A CONTINUED THREAT OF CONVECTION MAINLY OVER PORTIONS OF
KLAMATH AND LAKE COUNTIES WHERE THE BEST LAPSE RATES ARE FORECAST.
ON THURSDAY THE OFFSHORE TROUGH SHIFTS SLIGHTLY CLOSER TO THE COAST
AS A SHORT WAVE MOVES NORTHEAST OFF THE OREGON COAST. THIS MAY
INDUCE A WEAK MARINE PUSH WEST OF THE CASCADES...WHILE EAST OF THE
CASCADES A THREAT OF CONVECTION WILL PERSIST MAINLY OVER PORTIONS OF
KLAMATH AND LAKE COUNTIES.

.LONG TERM...LITTLE CHANGE WITH THE PATTERN BEGINNING FRIDAY. OUR
REGION REMAINS IN BETWEEN A TROUGH JUST OFF THE COAST AND A LONG
WAVE RIDGE TO OUR EAST OVER THE ROCKIES. ON SATURDAY THE TROUGH WILL
WEAKEN AND MOVE INLAND. THERES GOOD AGREEMENT BETWEEN THE GFS AND
ECMWF MODELS SUNDAY THROUGH MONDAY. BOTH SHOW A LOW IN THE GULF OF
ALASKA WHILE HIGH PRESSURE IN THE VICINITY OF THE FOUR CORNERS
REGION OF THE U.S. EXPANDS NORTH INTO OUR AREA WITH BUILDING 500MB
HEIGHTS.

&&

.AVIATION...MVFR CONDITIONS ALONG THE COAST WITH LOCAL AREAS OF IFR
DEVELOPING THIS EVENING. GENERALLY VFR CONDITIONS ELSEWHERE...EXCEPT
ISOLATED THUNDERSTORMS EAST OF THE CASCADES THROUGH THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/DW/JS/SVEN
Hazardous weather outlook, Jun 30, 11:09 AM PST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1209 PM PDT MON JUN 30 2008

ORZ031-010400-
CENTRAL AND EASTERN LAKE COUNTY-
1209 PM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM PDT TONIGHT FOR
SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-030-010400-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
1209 PM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Siskiyou County

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Other Federal Agency
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Lightning from a thunderstorm event on 06/21/08 ignited numerous fires across northern California. The Bear Wallow Complex consists of two fires: Anthony Milne and Caribou. They started this day around 4:00 PM, but no resources were directed to the fire until July. It was still burning at the end of July. As of 0430 PDT on 08/01/08, this fire was 10376 acres in size and 14% contained with an estimated containment date of 08/15/08. 4.1 million had been expended in fire fighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110134.